Jump to content

Chemo Side Effect ?


Tom K

Recommended Posts

I completed my last chemo treatment 16 days ago. 3 days later, my feet began feeling like they were asleep. The next day my ankles and legs became slightly swollen and I have minor pain in my calves when I walk. This has gone on for almost 2 weeks and I assumed it was another wonderful side effect of chemo. I had planned to mention it to my Onc at the scheduled appointment next Wed. A “friend” of my wife’s convinced her that it could be something serious and I should not wait a week to see a doctor. Has anybody else experienced anything like this as a side effect from chemo?

Link to comment
Share on other sites

I would call the doctor. Acronyms like DVT are skimming through my head - and that can kill you. That would be "deep vein thrombosis" or a blood clot in the leg. These blood clots can travel to your lungs causing a pulmonary embolism and that can lead to death. Not a good thing, that "death" thing - I'd have it checked...if for nothing else, your wife will stop nagging...

Take care of yourself. If things don't feel right, they probably aren't!

Link to comment
Share on other sites

This sounds quite a bit like Neuropathy, which is a fairly common, though unpleasant side effect of many chemotherapy drugs. Taxol and the platinum drugs are known to cause it.

I have neuropathy from high doses of cisplatin, which started as numbess in fingers and toes and then gradually moved up my calves and hands. I also have pain. Fortunately, it tends to improve for most people I think, even if it gets worse for a bit.

I would ask the doctor for sure. There are medications that can help with the symptoms if they are very bothersome for you.

Link to comment
Share on other sites

Whether a physical symptom seems to be a chemo side effect or not, it should be reported right away to the onc. Let the onc decide what should be done, if anything. These things should not be put off until the next appointment. Better to err on the side of caution. Don

Link to comment
Share on other sites

I agree with Snowflake. Don't ever try and second guess what it might or might NOT be! You have an Onc Doc for a reason and you pay him his services. This is one of those times you need to call and have it checked out.

I'm not sure if it's neuropathy or not. It's very common for Lung Cancer Patients to get blood clots.

And yes neuropathy is common when doing chemo, but still should not be taken lightly until a doctor tells you what it is.

Good luck and keep us posted.

Link to comment
Share on other sites

Like Meridith said, the numbness and tingling sound like Neuropathy.

Neuropathy is nerve pain that is very common with some chemos, especially the platinum based chemos.

However, the swelling is not generally associated with neuropathy. The total combination of swelling and numbness sounds more like a blood clot. Blood clots are also somewhat common with some chemos, but like snowflake mentioned, it can be very serious and possibly deadly.

I would get it checked out as soon as possible. Even if it is nothing serious, hopefully they can alleviate your discomfort. But worse case, they will be able to treat something before it gets too bad.

God bless you and keep you

Link to comment
Share on other sites

Lots of great advice already. Dont wait until "next" wednesday- I'd check it out now just for your peace of mind and relief of those symptoms if at all possible.

Keep us posted!!

Link to comment
Share on other sites

The neuropathy and blood clot risks are also what we were told to watch for. My mom has had some neuropathy from taxol/carbo, but her ankle and knee swelling was deemed unrelated to it. I'm on board with everyone else here about reporting this to the onc. right away....better to err on the side of caution than wait for next Wednesday.

Linda

Link to comment
Share on other sites

When my father had chemo treatments the doctor advised him that there could be some tingling sensations in his extremities. He often felt like his fingers and legs were sleeping. If I remember correctly the doctor called it chemo neuritis. But if you are concerned you should call your doctor. That is what they are there for. I also remember they did check to see if he was bloated. Sorry I can not be of more help.

Link to comment
Share on other sites

By popular demand (This group’s advice) and after much consideration (My wife nagged me). I decided (She insisted) to go see the doctor this morning. Because it was in both feet and both legs, he quickly diagnosed the symptoms as a side effect of Taxol. He said he has seen swelling before and it was not that unusual. He did not use the word neuropathy but I guess that is what he was thinking because he prescribed a drug called Lyrica which is used for nerve pain. He told me the pain should go away in a few weeks. I tried the drug today and it did not seem to relieve the pain, but, as I said, it is really more of a discomfort than actual pain. I’ll give the drug a few days and see what happens. At least going to the doctor put my wife’s mind at ease. She has been an angel throughout the entire journey and I try not to cause her more stress than she already has. Thanks to all of you for responding so quickly.

Link to comment
Share on other sites

Tom,

Glad to hear you saw the Doc. (Us wives can be quite insistent!) Have you been taking B-6 for the neuropathy? My hubby is still trying to shake the fluid thing in his arms and legs from the taxotere (cousin of Taxol). It takes time. Good luck.

Welthy

Link to comment
Share on other sites

I'm glad you went to the doctor. I have neuropathy in my feet due to Cisplatin. It can be annoying and can be better/worse at times. I've heard of the drug they gave you. They give it to diabetics for their neuropathy. I hope it helps you. Also B-6 I've been told helps. I tried that but didn't notice a major difference. I guess everyone is different in how they react to medicines. Also, sometimes this condition goes away. That's what I'm hoping for for you. Feel better!

Joanie

Link to comment
Share on other sites

Hi Tom. Thanks to an e-mail response from you last week, I bravely did my first chemo with taxol/carbo this morning. The possible tingling and numb feeling in my hands and feet were mentioned as one of the possible side affects to be looking for. I do not think she mentioned swelling. Hope all turns out well for you.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.